Alert archive / New York / Small Craft Advisories in 2020

Small Craft Advisory 42, NWS Buffalo, NY

April 15, 2020

NWS Buffalo, NY issued this small craft advisory at Apr 15, 2020, 2:13 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2020, 2:13 PM EDT (18:13 UTC)
Expired
Apr 15, 2020, 8:00 PM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

511 
WHUS71 KBUF 151813
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
213 PM EDT Wed Apr 15 2020

LEZ020-041-160000-
/O.NEW.KBUF.SC.Y.0042.200415T1813Z-200416T0000Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Dunkirk to Buffalo-
213 PM EDT Wed Apr 15 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 knots. Waves 3 to 5 feet.

* WHERE...The Upper Niagara River and Buffalo Harbor and 
  nearshore waters of Lake Erie from Dunkirk to Buffalo.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
JLA
2 follow-up statements
063 
WHUS71 KBUF 152027
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
427 PM EDT Wed Apr 15 2020

LOZ043-044-160430-
/O.NEW.KBUF.SC.Y.0043.200416T0300Z-200417T0600Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
427 PM EDT Wed Apr 15 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 AM
EDT FRIDAY...

* WHAT...West winds 15 to 25 knots and waves 4 to 7 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 11 PM this evening to 2 AM EDT Friday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-160430-
/O.NEW.KBUF.SC.Y.0043.200416T1700Z-200417T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
427 PM EDT Wed Apr 15 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM TO 11 PM EDT
THURSDAY...

* WHAT...West winds 15 to 25 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From 1 PM to 11 PM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-160430-
/O.NEW.KBUF.SC.Y.0043.200416T1500Z-200417T0600Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
427 PM EDT Wed Apr 15 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 2 AM EDT
FRIDAY...

* WHAT...West winds 15 to 25 knots and waves 4 to 7 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 11 AM Thursday to 2 AM EDT Friday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ041-160000-
/O.CON.KBUF.SC.Y.0042.000000T0000Z-200416T0000Z/
Lake Erie nearshore waters from Dunkirk to Buffalo-
427 PM EDT Wed Apr 15 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...West winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Dunkirk to 
  Buffalo.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-160000-
/O.CON.KBUF.SC.Y.0042.000000T0000Z-200416T0000Z/
Upper Niagara River and Buffalo Harbor-
427 PM EDT Wed Apr 15 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...West winds 15 to 25 knots.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
586 
WHUS71 KBUF 160007
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
807 PM EDT Wed Apr 15 2020

LEZ020-041-160115-
/O.EXP.KBUF.SC.Y.0042.000000T0000Z-200416T0000Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Dunkirk to Buffalo-
807 PM EDT Wed Apr 15 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves will continue to subside.

$$

LOZ043-044-160815-
/O.CON.KBUF.SC.Y.0043.200416T0300Z-200417T0600Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
807 PM EDT Wed Apr 15 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WHAT...West winds 15 to 25 knots and waves 4 to 7 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-160815-
/O.CON.KBUF.SC.Y.0043.200416T1700Z-200417T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
807 PM EDT Wed Apr 15 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 11 PM EDT
THURSDAY...

* WHAT...West winds 15 to 25 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From 1 PM to 11 PM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-160815-
/O.CON.KBUF.SC.Y.0043.200416T1500Z-200417T0600Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
807 PM EDT Wed Apr 15 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THURSDAY TO
2 AM EDT FRIDAY...

* WHAT...West winds 15 to 25 knots and waves 4 to 7 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 11 AM Thursday to 2 AM EDT Friday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Apr 15, 12:12 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 15, 12:12 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
1212 PM EDT Wed Apr 15 2020

.SYNOPSIS...
Cold pattern continues through end of the week. A few snow showers
through early afternoon give way to burst of moderate to heavy snow
late afternoon into early evening, heaviest toward the Southern
Tier. Snow tapers by midnight, then more scattered snow showers are
expected on Thursday. Another system in the active pattern could
clip parts of our southern area with accumulating snow on Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Daytime heating and cool air aloft (H85 temp of -10c at Buffalo this
morning) has yielded a few snow showers across much of the area.
Even an isolated lake effect band (delta t/s up to 17c) streaming in
southeast of Lake Ontario. Temps are chilly in the middle to upper
30s. Attention late this aftn is on the shortwave and enhanced snow
that has caused issues over the western Great Lakes since late last
night. This system slides across our area btwn 21z/5PM and 02z/10 PM
this evening. Focus for stripe of heavier snow is over southern
Tier. Based on upstream observations and blend of higher resolution
models which are doing well with upstream trends, a narrow swath of
2-3 inches, isold 4 inch snow totals is possible across the southern
Tier. Lesser amounts of an inch or two may make it as far north as
southern Erie and Wyoming county while even a coating may occur on
grassy surfaces toward the lake Plains, though if any rain mixes in
there it will keep accums minimal. Visibility has been down below a
mile over northern Indiana and southern lower Michigan this morning.
Expect similar setup here and where the snow does not fall heavy,
sharply reduced vsby may be the bigger impact.

Shortwave and the associated snow is truly a quick hitter and will
be east of our area after 10 PM. Rest of tonight looks quiet though
quite chilly with lows all areas dropping below freezing and
interior southern Tier dropping to the lower 20s.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
Large scale, unseasonable cool upper level troughing is expected to
remain in place with embedded shortwave dropping across the region
Thursday. This wave along with diurnal heating will bring a limited
risk for snow/rain/graupel showers, but expect little if any
accumulation given a lack of coverage and an increasing mid-April
sun angle. Afternoon high temperatures expected to be a solid 15 or
so degrees below normal for many areas, ranging from the mid 30s to
near 40 degrees.

After this wave moves by Thursday night, attention will be on
stronger shortwave and associated warm air advection pattern
developing along and north of stationary front from southern Plains
to the mid Atlantic states. Looks like northern fringe of the precip
shield with this system will graze the Southern Tier. If that occurs
earlier on Friday, ptype would be snow with better chance of a mix
of rain/snow by Friday aftn. Will not have to go very far north of
NY/PA border for conditions likely to stay dry, though still cool,
on Friday.

After this system exits southeast of our area, high pressure ridge
will bring dry weather for Saturday. After a chilly night Friday
night with isold temps as low as 20F inland areas, readings Saturday
afternoon will begin to bounce back toward normal with highs
reaching the mid 40s to near 50F. Ahead of a cold front on Saturday
night, expect readings to only drop into the mid to upper 30s for
most areas.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
By day break on Sunday, an upper level trough axis will be centered
over the western Great Lakes. The trough will slowly dig east across
the rest of the Great Lakes and New England through out the
remainder of the period. Sunday and Monday will be on the wet side
while the area resides ahead of the trough axis. The period will end
on the dry side as there will be no real upper level forcing.

While the overall long range model trends are similar in the upper
levels, quite a few discrepancies fall out in the lower levels. Both
the GFS and ECMWF agree that a cold front will sweep through the
region on Sunday and a shortwave will pass through sometime after
that on Monday, however the models disagree with the strength,
timing, and placement of these features two features, therefore kept
chance for precipitation through Monday night. Behind the cold front
temperatures will fall on the cooler side for the remainder of the
period with day time high temperatures below normal.

Following the passage of these two features, surface high pressure
will build in Tuesday allowing for a rather dry day.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Isolated light snow showers (VCSH) will give way to steadier
more widespread snow, maybe mixed with light rain in the lower
elevations of the lake plains, late this afternoon through early
this evening. Expect snow to end late evening over western NY
and by midnight over the Finger Lakes and North Country.

VFR cigs and vsby could drop briefly to MVFR cigs and vsby through
mid aftn if under one of the snow showers. Period of MVFR cigs and
IFR vsby expected late this aftn into early evening mainly BUF and
especially JHW where LIFR vsby not out of the question, at least
briefly. ROC and IAG may see brief lower conditions while ART
stays on the northern fringe of this system. Back to VFR for all
sites overnight tonight.

Outlook...

Thursday...VFR/MVFR with a chance of mainly snow showers.
Friday and Saturday...Mainly VFR.
Sunday...MVFR with a chance of rain showers.

&&

.MARINE...
High pressure over the Ohio Valley will support moderate to
occasionally fresh breezes over the region through Thursday. The
greatest chance for a new round of SCas will be late Thursday and
early Thursday evening.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JLA
NEAR TERM...JLA
SHORT TERM...JLA/TMA
LONG TERM...EAJ
AVIATION...JLA
MARINE...RSH
Hazardous weather outlook, Apr 15, 4:01 AM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
401 AM EDT Wed Apr 15 2020

NYZ001>008-010>014-019>021-085-160815-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
401 AM EDT Wed Apr 15 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-160815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
401 AM EDT Wed Apr 15 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-160815-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
401 AM EDT Wed Apr 15 2020

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Apr 15, 2:01 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Buffalo NY
201 PM EDT Wed Apr 15 2020

NYZ012-019>021-085-152215-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Warsaw, Jamestown, Olean, Wellsville,
Orchard Park, and Springville
201 PM EDT Wed Apr 15 2020

...Snow moving in by late afternoon...

Moderate to heavy snow moving across lower Michigan and northern
Ohio will arrive in western New York after 4 PM. Though roads will
stay wet, travel could become difficult as visibility will be sharply
reduced to as low as one-half mile during periods of heavier snow.

Snow accumulations of 1 to 3 inches into this evening are expected
from the Boston Hills and higher terrain of Wyoming county on into
the Southern Tier. There is the potential of a narrow stripe of
isolated heavier snow totals closer to the New York and Pennsylvania
state line, including the Southern Tier Expressway. If traveling
late this afternoon into early evening, plan on snow across the
area with difficult travel in some areas.

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:27 PM EDTSmall Craft AdvisoryBUF38 hr

Nearby

Small Craft Advisories in New York, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.